Format

Send to:

Choose Destination
See comment in PubMed Commons below
Oncol Lett. 2014 Aug;8(2):742-744. Epub 2014 May 22.

Granuloma induced by sustained-release fluorouracil implants misdiagnosed as a hepatic tumor: A case report.

Author information

  • 1Department of Hepatobiliary and Pancreatic Surgery, Northern Jiangsu People's Hospital, Affiliated Hospital to Yangzhou University, Yangzhou, Jiangsu 225001, P.R. China.

Abstract

Sustained-release fluorouracil (FU) implants have been extensively used in peritoneal interstitial chemotherapy, and during surgery for gastrointestinal tumors, breast cancer and hepatic tumors. Currently, studies regarding the complications associated with sustained-release FU implants are rare. The present study describes the case of a 61-year-old male who presented with a space-occupying lesion of the left lobe of the liver six months after undergoing a radical total gastrectomy. Thus, laparoscopic exploration was performed to remove the tumor. Postoperative histological examination demonstrated that the lesion in the left lobe comprised of necrotic tissue with granulation tissue hyperplasia. Based on the surgical and postoperative histological findings, the mass was proposed to be due to a high concentration of local sustained-release FU implants. Furthermore, the drug was partially surrounded and had been insufficiently metabolized over a long time period, which was proposed to have caused necrosis, proliferation and fibrillation, and induced granuloma. In conclusion, local high concentrations of sustained-release FU implants may be associated with granuloma and this finding may enable improved management of sustained-release FU implants during surgery.

KEYWORDS:

fluorouracil; hepatic tumor; peritoneal interstitial chemotherapy; sustained-release implants

PMID:
25013494
[PubMed]
PMCID:
PMC4081293
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk